Evidence map›Paper›PMID 25561434›Full record

ArticleNeurocritical care2015

Metronidazole-induced encephalopathy: not always a reversible situation.

Kyle Hobbs, Sara Stern-Nezer, Marion S Buckwalter, Nancy Fischbein, Anna Finley Caulfield

Abstract readCase Reports
PubMed Publisher
In one paragraph

Article in Neurocritical care, 2015. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 23 papers, 1 of them a synthesis that pooled it.

0numbers the graph read from it
0cells of the map it votes in
23citing papers in PubMed, 1 pooled it
3.5field-weighted citation impact, top 7% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

23 citing papers in PubMed, 1 synthesis or guideline pooled it, 48 citations in OpenAlex.

  1. Pooled it
  2. Review
  3. Article
  4. Article
  5. Article
  6. Article
  7. Article
  8. Review
  9. Article
  10. Review
  11. Persistent dystonia and basal ganglia involvement following metronidazole induced encephalopathy.Neurological sciences : official journal of the Italian Neurological Society and of the Italian Society of Clinical Neurophysiology · 2020
    Article
  12. Article
  13. Article
  14. Review
  15. Acute Encephalopathy Following Hyperbaric Oxygen Therapy in a Patient on Metronidazole.Federal practitioner : for the health care professionals of the VA, DoD, and PHS · 2019
    Article
  16. Article
  17. Article
  18. Article
  19. Article
  20. An 82-year-old man with ataxia and dysarthria.CMAJ : Canadian Medical Association journal = journal de l'Association medicale canadienne · 2016
    Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

5 authors at 2 institutions in 1 country.

Kyle HobbsDepartment of Neurology and Neurological Sciences, Stanford University Medical Center, 300 Pasteur Drive, MC 5778, Stanford, CA, 94305, USA.
Sara Stern-Nezer
Marion S Buckwalter
Nancy Fischbein
Anna Finley Caulfield
Stanford University · USStanford Medicine · US

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

backgroundMetronidazole is a nitroimidazole antimicrobial drug prescribed to treat infections caused by anaerobic bacteria and protozoa. Uncommonly, it causes central nervous system (CNS) toxicity manifesting as metronidazole-induced encephalopathy (MIE).

methodsCase report.

resultsA 65-year-old woman with hepatitis B cirrhosis (Child-Pugh class C, MELD 21) developed progressive encephalopathy to GCS 4 during a 3-week course of metronidazole for cholecystitis. Initial MRI was consistent with CNS metronidazole toxicity, with symmetrical T2 hyperintensity and generally restricted diffusion in bilateral dentate nuclei, corpus callosum, midbrain, superior cerebellar peduncles, internal capsules, and cerebral white matter. Laboratory values did not demonstrate significant electrolyte shifts, and continuous EEG was without seizure. High-dose thiamine was empirically administered. Lumbar puncture was not performed due to coagulopathy and thrombocytopenia. Despite discontinuation of metronidazole and keeping ammonia levels near normal, the patient did not improve. MRI was repeated 1 week after discontinuation of metronidazole. Although there was decreased DWI hyperintensity in the dentate nuclei, diffuse T2 hyperintensity persisted and even progressed in the brainstem, basal ganglia, and subcortical white matter. Petechial hemorrhages developed in bilateral corticospinal tracts and subcortical white matter. T1 hypointensity appeared in the corpus callosum. She was transitioned to comfort measures only and died 12 days later.

conclusionMIE is an uncommon adverse effect of treatment with metronidazole that characteristically affects the dentate nuclei but may also involve the brainstem, corpus callosum, subcortical white matter, and basal ganglia. While the clinical symptoms and neuroimaging changes are usually reversible, persistent encephalopathy with poor outcome may occur.

Indexed as

AgedAnti-Infective AgentsBrain DiseasesFatal OutcomeFemaleHumansMetronidazoleAnti-Infective AgentsMetronidazole

Identifiers

PMID25561434
OpenAlexW2141158865

What OpenQuestion holds

Textmetadata
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.